Arizona, 2008

Flash Flood and Damaging Winds in Arizona, August 6, 2008

August 6, 2008 · NWS TWC · 3 events in 2 counties and zones

Showers and thunderstorms developed across Pima and Southeast Pinal Counties causing wind damage and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Showers and thunderstorms developed across Pima and Southeast Pinal Counties causing wind damage and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 6, 9:15 AM MST, 4 hours 51 minutes earlier.

Area forecast discussion, Aug 6, 9:15 AM MST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 AM MST WED AUG 6 2008

.SYNOPSIS...SUFFICIENT MOISTURE WILL REMAIN OVER THE AREA FOR A
DAILY CHANCE OF SHOWERS AND THUNDERSTORMS INTO NEXT WEEK.

&&

.DISCUSSION...LOTS OF ACTION LAST NIGHT WITH WIDESPREAD
PRECIPITATION...BUT THIS MORNINGS 12Z KTUS SOUNDING IS NOT QUITE AS
WORKED OVER AS WAS SHOWN AFTER OUR LAST EVENT SUNDAY. STARTING TO
SHOW A BIT MORE SHEAR WITH EASTERLY COMPONENT TO FLOW KICKING IN AT
MOST LEVELS NOW. PRECIPITABLE WATER HAS LOST A BIT...DOWN TO
1.62...AND PROBABLY WILL DRY MORE AS WE SEE DRIER AIR UPSTREAM IN
BOTH NEW MEXICO AND CHIHUAHUA PUSHING INTO EASTERN AREAS THIS
MORNING. EPZ WAS ACTUALLY JUST UNDER AN INCH. ROOM FOR SURFACE
DEWPTS TO MIX INTO THE 50S TODAY. COMBINED WITH SLOWER DEVELOPMENT
DUE TO RECOVERING BOUNDARY LAYER ISSUES...EXPECT LESS COVERAGE FOR
VALLEY LOCATIONS TODAY. COULD HAVE SOME POTENTIAL ENERGY TO TAP INTO
TONIGHT JUST AFTER SUNSET...COVERAGE COULD CREEP BACK TOWARD THE
SCATTERED RANGE BEFORE SOME DEBRIS OVERNIGHT.

AFTER A RELATIVELY DOWN DAY...INVERTED TROUGH COMES INTO THE PICTURE
BY FRIDAY WITH SECONDARY IMPULSE ROTATING IN FROM THE EAST AHEAD OF
THIS THURSDAY NIGHT. RAMP UP AGAIN BY THURSDAY NIGHT (POSSIBLY AS
EARLY AS LATE THURSDAY AFTERNOON) CARRYING INTO WHAT WILL PROBABLY
BE A STRONG CONVECTIVE WEEKEND WITH PLENTY OF MOISTURE AND FAVORABLE
UPPER LEVEL CONDITIONS.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING WITH LOCALLY HEAVY RAINFALL. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 5, 2:50 PM MST, 23 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
250 PM MST TUE AUG 5 2008

AZZ019-029>035-060700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
250 PM MST TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTER A QUIET DAY ACROSS THE REGION YESTERDAY...SCATTERED
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS THIS
AFTERNOON...WITH SEVERAL DRIFTING SLOWLY WEST INTO THE VALLEYS AND
DESERTS THIS EVENING. BECAUSE OF THEIR SLOW MOVEMENT AND THE MOIST
ATMOSPHERE IN PLACE OVER SOUTHEAST ARIZONA...RAINFALL AMOUNTS UP
TO 2 INCHES ARE POSSIBLE FROM A FEW OF THESE STORMS...WHICH WOULD
RESULT IN LOCALIZED FLASH FLOODING. FREQUENT LIGHTNING AND WIND
GUSTS UP TO 45 MPH ARE ALSO POSSIBLE. THE RISK OF STRONG
THUNDERSTORMS WILL DIMINISH AFTER 9 PM...BUT A FEW COULD LINGER
PAST MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A DAILY RISK OF SHOWERS AND THUNDERSTORMS INTO THE
WEEKEND. THERE MAY BE A SLIGHT DECREASE IN COVERAGE ON WEDNESDAY
AS SLIGHTLY DRIER AIR ALOFT SPREADS WEST FROM THE SOUTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

WEATHER.GOV/TUCSON

The radar

The Tucson radar (KEMX), 82 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pinal

When
August 6, 2:06 PM MST
Where
Pinal County, 0.58 mi W of Oracle
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
32.620, -110.780

Power lines were downed by high winds in Oracle.

Thunderstorm Wind, Pima

When
August 6, 3:45 PM MST
Where
Pima County, 5.07 mi SE of Sabino
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
32.240, -110.770

Two large trees limbs were downed on the east side of Tucson.

Flash Flood, Pima

When
August 6, 5:50 PM MST to 6:00 PM MST
Where
Pima County, 1.04 mi SSW of Ali Chukson to 3.43 mi SW of Sells Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.905, -111.805

A person was stuck in a vehicle at a wash on Highway 19 south of Sells.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113675, 113676, 113677.